Georgia, 2011

Hail and Damaging Winds in Georgia, September 27, 2011

September 27, 2011 · NWS FFC · 10 events in 6 counties and zones

A deep closed upper low continued to meander about the southern Appalachians, as it had for nearly a week. As the upper low was finally beginning to shift east, a significant short wave rotated through the base of the upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep closed upper low continued to meander about the southern Appalachians, as it had for nearly a week. As the upper low was finally beginning to shift east, a significant short wave rotated through the base of the upper low. Warm, moist air remained in place across east central and southeast Georgia. The combination of unusually cold temperatures aloft and the warm, moist, unstable air mass across the southeast part of the state combined to produce scattered afternoon severe thunderstorms. As would be expected with cold air aloft, large hail was the main concern. However, there were a few incidents of damaging downburst winds as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 27, 2:05 PM EST, 37 minutes earlier.

Area forecast discussion, Sep 27, 2:05 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 27 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
WEAK SLOW MOVING COLD FRONT ACROSS CENTRAL GA THE MAIN CONCERN.
PLENTY OF MOISTURE AND INSTABILITY ASSOCIATED FOR SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS CENTRAL GA INTO TONIGHT. OVERALL ACTIVITY
SHOULD DIMINISH OVERNIGHT BUT MAY NOT COMPLETELY END DUE TO WEAK
SHORT WAVE ACTIVITY.

BEST CHANCES FOR SHOWERS/THUNDERSTORMS WILL BE OVER CENTRAL GA FOR
WEDNESDAY...MAINLY IN THE AFTERNOON/EVENING. THE BEST AREA WILL
GREATLY DEPEND ON HOW FAR S THE FRONT GETS OVER THE CWA AND WHEN.

MOISTURE AND INSTABILITY LOOK TO DIMINISH FOR THURSDAY WITH THE
AFFECTS OF THE FRONT SHIFTING EAST AND SOUTH OF THE AREA...SO NO
POPS WILL BE IN THE FORECAST FOR THURSDAY. A DRY OR MOSTLY DRY COLD
FRONT MOVES INTO N GA THURSDAY NIGHT. AT THIS TIME...NO POPS WILL BE
IN THE FORECAST.

FORECAST LOW TEMPERATURES RUNNING 4 TO 7 DEGREES ABOVE NORMAL
TONIGHT GENERALLY FAVORING THE WARM SIDE OF GUIDANCE....AND CLOSE TO
NORMAL WEDNESDAY NIGHT. FORECAST HIGH TEMPERATURES RUNNING 3 TO 5
DEGREES ABOVE NORMAL FOR WEDNESDAY AND THURSDAY GENERALLY TAKING A
MODEL BLEND.

OVERALL CONFIDENCE IS MEDIUM.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NO CHANGES PLANNED TO THE LONG TERM. A DRY/MOSTLY DRY COLD FRONT
MOVES ACROSS THE AREA FRIDAY WITH DRY HIGH PRESSURE MOVING TO/OVER
THE AREA SATURDAY THROUGH TUESDAY. LOOK FOR TEMPS TO BE NEAR TO 10
DEGREES BELOW NORMAL MOST PLACES.

&&

.AVIATION...
18Z UPDATE...
AFTERNOON CONVECTION AND MVFR/IFR MORNING FOG/HAZE PRESENT
LARGEST FORECAST CHALLENGES IN PERIOD...OTHERWISE VFR. TS EXPECTED TO
STAY SOUTH OF ATL TODAY...MCN AND CSG CONVECTIVE FOCUS AS FRONT
PASSES. WINDS TO STAY WESTERLY THROUGH THE PERIOD...CONVECTIVE
VARIABLE GUSTINESS POSSIBLE. WOULD NOT RULE OUT A STRAY SHOWER AT
ANY TAF SITE THIS AFTERNOON.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON MORNING CIGS/VSBYS AND AFTERNOON CONVECTION...
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.
GFS BUFR AND NAM BUFR DIFFERED SLIGHTLY...HRRR TIMING BEHIND.

10

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  85  60  85 /  10  10  10   5
ATLANTA         65  82  62  82 /  20  20  10   5
BLAIRSVILLE     55  76  55  76 /  10  10  10   5
CARTERSVILLE    60  83  56  83 /  10  10  10   5
COLUMBUS        68  87  65  86 /  40  30  10   5
GAINESVILLE     63  82  61  81 /  10  10  10   5
MACON           67  87  62  86 /  30  30  10   5
ROME            60  83  57  83 /  10  10  10   5
PEACHTREE CITY  62  82  58  83 /  20  20  10   5
VIDALIA         67  87  66  88 /  30  40  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL
Hazardous weather outlook, Sep 27, 10:30 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE SEP 27 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-281530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE TODAY ACROSS NORTH
AND CENTRAL GEORGIA.

.SYNOPSIS...
A FRONTAL BOUNDARY WILL PUSH THROUGH NORTH CENTRAL GEORGIA TODAY
AND SLOWLY MEANDER SOUTHWARD OVER THE NEXT FEW DAYS.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN OVER PORTIONS OF NORTH AND CENTRAL GEORGIA TODAY.

.DISCUSSION...
A FRONTAL BOUNDARY HAS PUSHED INTO THE PEACH STATE...LOCATED
ALONG A LINE FROM ATHENS TO LAGRANGE. BEST MOISTURE AND
INSTABILITIES WILL REMAIN OVER CENTRAL GEORGIA...AND MOST LIKELY
AREA FOR DEVELOPMENT OF THUNDERSTORMS WILL BE SOUTH OF A LINE FROM
CARROLLTON TO WARRENTON. ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH
OF THIS LINE...BUT GENERALLY SOUTH OF A ROME TO ATHENS LINE. WITH
CAPE VALUES BETWEEN 1500 AND 2000 J/KG ACROSS CENTRAL
GEORGIA...AND LIFTED INDEX VALUES BETWEEN -2 AND -4...A FEW STORMS
MAY BE STRONG...AND ISOLATED SEVERE STORMS ARE POSSIBLE.
POTENTIALLY HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS...AND ALTHOUGH
MOST AREAS SHOULD BE ABLE TO HANDLE 2 TO 3 INCHES OR
MORE...LOCALIZED FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

10

In the hours before

Special weather statement, Sep 27, 1:35 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT TUE SEP 27 2011

GAZ091>093-104-105-271900-
235 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN SUMTER...SCHLEY...MARION...MACON AND DOOLY COUNTIES UNTIL 300 PM
EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WALLS CROSSING...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER...SCHLEY...MARION...MACON AND DOOLY COUNTIES THROUGH 300 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WALLS
CROSSING...PUTNAM...DOYLE...FRIENDSHIP...SHILOH...CONCORD...
ELLAVILLE...MURRAYS CROSSROADS...LA CROSSE...BUMPHEAD...PENNINGTON...
ANDERSONVILLE...CLEARVIEW...WHITEWATER STATE PARK AND ANDERSONVILLE
NATIONAL HISTORIC SITE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.

&&

LAT...LON 3237 8405 3215 8401 3211 8443 3229 8446
TIME...MOT...LOC 1834Z 261DEG 18KT 3222 8433

16
Special weather statement, Sep 27, 1:39 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT TUE SEP 27 2011

GAZ069-079>081-271915-
239 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN TALBOT...UPSON...TAYLOR AND CRAWFORD COUNTIES UNTIL 315 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARSONVILLE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALBOT...UPSON...TAYLOR AND CRAWFORD COUNTIES THROUGH 315 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WESLEY CHURCH...
CARSONVILLE...PRATTSBURG...SALEM...FICKLING MILL...HORNS...MUSELLA...
KNOXVILLE AND ROBERTA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3278 8440 3285 8398 3263 8395 3260 8437
TIME...MOT...LOC 1838Z 262DEG 19KT 3270 8428

16
Special weather statement, Sep 27, 2:05 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE SEP 27 2011

GAZ084-271930-
305 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WILKINSON COUNTY UNTIL 330 PM EDT...

AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF IRWINTON...MOVING EAST AT 20
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WILKINSON COUNTY THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE MCINTYRE...IRWINTON...NICKLESVILLE AND TOOMSBORO.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3269 8298 3265 8327 3282 8337 3288 8304
      3286 8303 3286 8300 3283 8297 3281 8296
TIME...MOT...LOC 1905Z 262DEG 19KT 3275 8325

26/16
Special weather statement, Sep 27, 2:34 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
334 PM EDT TUE SEP 27 2011

GAZ074-084-085-272000-
334 PM EDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WASHINGTON...JOHNSON AND WILKINSON COUNTIES UNTIL 400 PM EDT...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCONEE...MOVING EAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WASHINGTON...JOHNSON AND WILKINSON COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOOMSBORO...OCONEE...
DONOVAN AND HARRISON. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3271 8291 3271 8295 3270 8297 3269 8307
      3286 8311 3296 8270 3274 8264
TIME...MOT...LOC 1934Z 257DEG 17KT 3279 8293

26/16

The radar

The Robins AFB radar (KJGX), 34 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Bibb

When
September 27, 2:42 PM EST to 2:59 PM EST
Where
Bibb County, 1 mi W of Macon to Dry Branch
Measured
1 in hail
Reported by
Public
Coordinates
32.820, -83.667

Several reports of nickel to quarter-sized hail were received from the public from Macon, east-southeastward toward Dry Branch, including much of the east central part of the county.

Thunderstorm Wind, Bibb

When
September 27, 2:42 PM EST to 2:59 PM EST
Where
Bibb County, 1 mi SSE of Macon to Dry Branch
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
32.807, -83.643

Amateur radio operators reported a thunderstorm downburst just southeast of Macon that caused considerable damage to trees and property in the area. At least 14 trees were either uprooted or blown over. The downed trees caused minor to moderate damage to three structures in the area.

Hail, Twiggs

When
September 27, 2:58 PM EST to 3:00 PM EST
Where
Twiggs County, Dry Branch to 1 mi ESE of Dry Branch
Measured
1 in hail
Reported by
Public
Coordinates
32.750, -83.630

The public observed quarter-sized hail in the Dry Branch area near the Bibb county line.

Thunderstorm Wind, Twiggs

When
September 27, 2:58 PM EST to 3:00 PM EST
Where
Twiggs County, Dry Branch to 1 mi S of Bullard
Measured
42 kt (48 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.750, -83.630

The Twiggs County 911 Center reported that three trees were down near Bullard. WSR-88D velocity data suggests that strong winds from a thunderstorm downburst in Bibb county likely also affected the Dry Branch area, as there was damage on the Bibb county side of the line.

Lightning, Twiggs

When
September 27, 3:15 PM EST
Where
Twiggs County, Jeffersonville
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.680, -83.350

The Twiggs County Emergency Management Director reported that lightning struck a tree near Jeffersonville, setting the tree on fire.

Hail, Hancock

When
September 27, 3:34 PM EST to 3:37 PM EST
Where
Hancock County, 3.2 mi NNW of Linton to 3.5 mi N of Linton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.163, -83.021

The Hancock County Emergency Management Director relayed a report of quarter-sized hail from just east-northeast of Beulah in the far south central part of the county.

Hail, Butts

When
September 27, 3:43 PM EST to 3:49 PM EST
Where
Butts County, 2 mi NNE of Jackson to Stark
Measured
1.25 in hail
Reported by
County Official
Coordinates
33.327, -83.957

The Butts County 911 Center reported half-dollar-sized hail just northeast of Jackson.

Hail, Jefferson

When
September 27, 3:48 PM EST to 3:51 PM EST
Where
Jefferson County, 1 mi S of Wadley to 1.5 mi SSE of Wadley
Measured
1.75 in hail
Property damage
$45,000
Reported by
Public
Coordinates
32.855, -82.400

The public observed golf ball-sized hail just south of Wadley in the far southern part of the county.

Hail, Jasper

When
September 27, 3:49 PM EST to 3:51 PM EST
Where
Jasper County, 8.9 mi WSW of Calvin to 7.9 mi WSW of Calvin
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.321, -83.843

The Jackson County 911 Center relayed a report of penny-sized hail in the Turtle Cove area near the Butts county line.

Thunderstorm Wind, Butts

When
September 27, 4:30 PM EST to 4:35 PM EST
Where
Butts County, 2.68 mi E of Worthville to 3.4 mi ESE of Worthville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
33.387, -83.884

FOX 5 Television of Atlanta relayed a report of strong thunderstorm downburst winds that caused damage in the Lake Jackson area in the far eastern part of Butts county along the Jasper county line. Several large trees and power lines were down with at least one tree on the home with roof damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349793, 349796, 349795, 349798, 349801, 349804, 349813, 349823, 349816, 349839.